×

zbMATH — the first resource for mathematics

Discreteness properties of translation numbers in solvable groups. (English) Zbl 0956.20039
Let \(G\) be a group with a metric \(d\) which is invariant under left multiplication by \(G\), let \(\|\;\|\colon G\to\mathbb{Z}\) be defined by \(\|x\|=d(x,1_G)\) and let \(\tau(x)=\limsup_{n\to\infty}\tfrac{\|x^n\|}{n}\). This quantity is called the translation number of \(x\). A group is called translation proper if it carries a left-invariant metric in which the translation numbers of the non-torsion elements are non-zero and translation discrete if they are bounded away from zero. The main results of this paper are that a translation proper solvable group of finite virtual cohomological dimension is metabelian-by-finite, and that a translation discrete solvable group of finite virtual cohomological dimension \(m\) is a finite extension of \(\mathbb{Z}^m\). The author also gives two examples – one of a polycyclic group which is translation proper but not translation discrete, and another of a non-Abelian solvable group of infinite cohomological dimension which is translation discrete.

MSC:
20F65 Geometric group theory
20F16 Solvable groups, supersolvable groups
57M07 Topological methods in group theory
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] W. Ballman, M. Gromov and V. Schroeder. Manifolds of nonpositive curvature. Progress in Mathematics vol. 61 (BirkhaEuser, 1985). · Zbl 0591.53001
[2] Busemann H., Acta Math. 80 pp 259– (1960)
[3] Croke C., Comm. Math. Helv. 61 pp 161– (1986)
[4] Conner G., Comm. Algebra 26 pp 1069– (1998)
[5] Conner G., Arch. Math. (Basel) 69 pp 265– (1997)
[6] M. Gromov. Hyperbolic manifolds, groups and actions. In Riemann surfaces and related topics, Proceedings of the 1978 Stony Brook Conference, Ann. of Math. Studies no. 97 (Princeton University Press, 1981), pp. 183-213. · Zbl 0467.53035
[7] Gromoll D., Bull. Amer. Math. Soc. 4 pp 545– (1971)
[8] S. M. Gersten and H. B. Short.Rational subgroups of biautomatic groups. Ann. of Math. (2) 134 (1991), 125-158. · Zbl 0744.20035
[9] Kapovich I., Trans. Amer. Math. Soc. 349 pp 1851– (1997)
[10] D. Segal. Polycyclic groups.Cambridge Tracts in Math. (Cambridge University Press, 1983). · Zbl 0516.20001
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.